INFORMATION FOR THE PUBLIC
This website has been created by Kyowa Kirin to provide members of the public information about opioid induced constipation (OIC)
WHAT IS OPIOID INDUCED CONSTIPATION (OIC)?
As well as treating pain, opioids can have the following effects on the large bowel:
- Reducing the ability of bowel muscle to push contents through the bowel at normal speed
- Reducing the wetness of the bowel contents
These effects can mean that the contents of your bowel do not pass along the bowel as quickly as normal. They may also be drier than normal too. These two effects can combine to cause OIC. As soon as you start taking opioids you may start to suffer from OIC, and this can last for the whole time that you are taking opioids.
WHAT ARE THE SIGNS AND SYMPTOMS OF OIC?
- Less than 3 bowel movements in a week
- Straining when you have a bowel movement
- Lumpy or hard stools
- Feeling like you have not completely emptied your bowels after using the toilet
- Feeling like you have a blockage in your bowels
- Sometimes needing to use your fingers to empty your bowels
WHAT SHOULD I DO IF I THINK I HAVE OIC?
You may find it embarrassing to talk about constipation, but it’s important to let your healthcare professional know what you’re experiencing, so they can help to find the treatment that’s right for you.